I keep relapsing

When I try a new thyroid medication I feel better for a few weeks then relapse. I feel dreadful on nature thyroid right now after thinking it was great for me. I am going to speak to Dr peatfeild on Febuary 1st but dont know if I can wait that long before I try to do some thing about it, I am considering T3 but also wonder if I should increase adrenal support although I am already on 4 NAX and my adrenal were only slightly low. Any thoughts.

14 Replies

oldestnewest
  • mandyjane, I'm sorry you aren't feeling so good on your NDT. I, myself, couldn't take NAX as they made me feel worse.

    You haven't completed your Profile and so I've no background to your history, i.e. when diagnosed, with what etc. although I note you joined in 2012.

    Anyway, usually if you switch from levo or any other combination of thyroid hormones to NDT, it is a straight switchover, i.e. NDT is usually in grains (60 to 65mcg) equal to approx 100mcg of levothyroxine.

    Once you start on NDT, there should be a small increase every 2 weeks until you feel better. Sometimes when we stop before an optimum dose we can have a rebound effect that's why blood tests are more or less secondary as it's how the patient 'feels' on a particular dose. Of course, as well, some find they have to try a few options before the find one that suits them.

    Regards

  • I had blood tests done last week and I asked them to do T3 not sure if they will. I was diagnosed by Dr Skinner just before he died. I have been ill since age 15 and am 49 now. Dr Skinner said it would take a long time for me to get well as I had been ill for so long. My ferritin should be good now I have been taking ferrous sulphate for a couple of years with vit c and my vit d is good. Not sure about folate. I am taking 5 grains of NDT which seems like a big dose.

  • Did you follow a procedure like the one below?

    8) Staying on a starting dose too long (same as #1 above).

    The key to understanding this mistake, as reported by patients, is with the word “starting dose”, which for many, is one grain. Starting doses seem to help the body adjust to the direct T3. But if a necessary starting dose is held too long (from two weeks to several weeks) there’s a normal suppression of the feedback loop between the hypothalamus, pituitary and thyroid gland, i.e less messenger hormones are released, making you even more hypothyroid than you began (plus you may experience the results of extra adrenaline).

    and

    14) Believing that desiccated thyroid is “hard to regulate”

    Totally and completely false, say many patients over the years. Patients found nothing hard about desiccated thyroid. Working with their doctor, they simply raise it high enough to rid themselves of symptoms, which in turn gives a free T3 towards the top of the range and a suppressed TSH. Believing that desiccated thyroid is hard to regulate is akin to believing that tricycles are hard to ride, said one

    patient with a laugh.

    Dr Skinner is sorely missed - many travelled far and wide to have an appointment. It would be brilliant if more doctors had the same outlook as he did.

    stopthethyroidmadness.com/m...

  • Thanks shaws, Dr peatfeild told me to increase weekly untill I felt better which I did for a while I think I will see what my bloods are saying. On a similar dose of thyrogold my T4 was below range and my T3 low in range. IF my T3 is low in range I suppose I need to increase or consider T3, if it is high I will decrease. Does this make sense. I will phone Dr tommorow and ask if they did my T3.

  • If we are on any thyroid hormones which contain T3 our bloods cannot be compared to being on levothyroxine only because they were set up for levothyroxine alone.

    Bloods don't really tell us much. It is how the patient 'feels' when they are on an optimum dose which suits them.

    web.archive.org/web/2010112...

    It is a Free T3 blood test that is best for finding out if T4 is converting to T3 (the active hormone required).

    thyroiduk.org.uk/tuk/testin...

  • I am still very cold although I feel hot. My temperature went down to 33.3 the other day. My pulse is quite high at about 100. It is the free T3 test I think I am having, will that not give any idea. I dont know whether to increase or decrease. I think I will try to increase for a few days and see if I am any better. I am 26 stone and probably need a higher dose than most people.

  • Your pulse is quite high - high end of normal.

    Have you always had a high pulse? Have you had an ECG to check your heart.

    They may put your symptoms down to your weight and they don't seem to know that unexplained weight gain is due to hypothyroidism and undermedication. It can also be diet as well but no-one can lose weight if their metabolism is too low and that's done for us with a decent dose of hormones.

    Low pulse is also a symptom so you may not yet be on an optimum of thyroid hormones.

    When you get your blood tests I think you know to get the earliest blood test and fast. Leave about 24 hours between your last dose of levo and the test and take it afterwards.

    i.e. Before Dr Peatfield resigned his licence he would have increased hormones until we felt well without referring to blood tests as they had been invented then. People were dosed according to how they felt. If too much, they reduced slightly, and if bad they increased slightly. Too low a dose can backfire a bit.

  • Dear Shaws,

    My heart rate varies a lot but has been about 100 for a couple of weeks. It went up to 140 a few years ago and I had an ecg then. It was weird at the time as my pulse went down with exercise. The ecg showed nothing. I think it is just my weight. My pulse was down at 55 when I was slim.

  • Mandyjane, I've taking my pulse for several months now while coming off all thyroxine, then starting NDT. A couple of things you've said chime with things I've noticed. Don't know if they will work the same way for you, but for me:

    1)A low temperature is associated with a high pulse. If I see my temp is low, it's likely my pulse will be high.

    2) When I'm very hypo, activity leads to lower pulse. When I'm closer to okay, it leads to a faster pulse. I think this is because when hypo the activity just results in tiredness.

  • Thankyou, thats very helpful. I wish I was as diligent as you at taking my pulse and temp. Ill notice now if its the same with me.

  • I recently saw Dr P. He advised me I was on too much thyroxine, so I came off altogether until I felt bad, and then started on a very low dose. If he's right, I will end up being on an unusually low dose in the end, so I'm being really careful not to go over my sweet spot.

    Anyway, The regime he suggests is to take pulse and temp before bed each night, and first thing in The morning. He says you can do as few as 3 days per week. This is different from what most people seem to recommend, which is measurements 3 times at fixed times over the day and average those.

    Anyway, what I've found is I now have 3 sets of measurements, 1) my old dosage, 2) While I was off the medicine and clearing my system, and then 3) on my new dosage. It's only now I've got a bunch of sets that its really useful! Things have changed a lot over the three phases.

    I'm very motivated to do it as this is the main clue I have about which way to turn. My own symptoms seem to be much the same when I'm hypo and hyper.

  • I think it's quite likely you're just not on enough medication yet. 5 grains does sound a huge amount but if you read the American forums it's not uncommon to see 6,7 or 8 grain doses. it's hard to say why, except maybe it has something to do with many American ladies being, shall I say, larger lasses :). Plus all those with long standing thyroid issues are likely to have gut absorption problems, so it may be that because you've been struggling so long you're just not getting as much out of your 5 grains as someone who's young and only been suffering 6 months or so. A certain amount of healing needs to take place.

    Am I right to remember you've tried T3 only before or have been considering it? It might be as simple as your body just not being able to convert t4.

  • I am considering T3 > I am very large so might need a higher dose. I will try 6 grains tommorow for a few days.

  • I've just had a thought - have you tried reducing your dose slightly to see if that helps. Sometimes we don't realise we may be on a little too much

You may also like...